Mr. X is a 32-year-old man brought to the emergency room by his wife. He complains of stiffness in his extremities accompanied by symptoms of dizziness and confusion. His wife states that he had not been feeling well and missed work for the previous few days. There is no history of substance abuse.
On examination, he is diaphoretic and febrile, with a temperature of 102 degrees F. He is also tachycardiac, with a heart rate of 120 beats per minute.
His wife says Mr. X was diagnosed with schizophrenia 9 years earlier and has been a patient at the local mental health center. Mr. X originally was admitted to a psychiatric hospital at age 23 when he started to experience auditory hallucinations and paranoid delusions. He was started on haloperidol, but it had to be discontinued due to a dystonic reaction. He was tried on multiple antipsychotic medications including thioridazine, fluphenazine, and chlorpromazine. Chlorpromazine initially helped him; he took it for several years, but then it stopped working.
At that time, risperidone was prescribed. He responded to risperidone at a dose of 3 mg daily. It helped him to sleep better, and he did not experience any side effects. He reported that he did not experience any psychotic, manic or depressive symptoms after being on this medication. For the last few years before this presentation, he has worked in a local food store. He repeatedly told his wife that risperidone helped him a lot.
Mr. X described his childhood as mostly happy but with financial constraints. His mother raised him as a single parent. He went to a public school but did not graduate from high school. He would easily get bored and did not want to pursue further studies.
Mr. X generally has been in a good physical health. No medical or surgical problems were reported. He has one older sister and a younger brother. He has been married for the past 3 years and describes his wife as caring and helpful.
His family history is strong for both psychotic disorder and alcoholism. One of the uncles from his father's side died in a state psychiatric hospital.
Because of a history of neuroleptic use, neuroleptic malignant syndrome was considered in the differential diagnosis. Creatinine phosphokinase levels were elevated, as were leucocytosis. Urine toxicology was negative. A diagnosis of neuroleptic malignant syndrome was made. Risperidone was discontinued, and supportive medical care was initiated to treat neuroleptic malignant syndrome. Cooling blankets and antipyretics were used. Within a week, Mr. X's mental status and rigidity improved. However, he reported disturbed sleep which did not respond to the prescription of various Benzodiazepine medications and Zolpidem.
These options could be considered appropriate management strategies for the clinician.
Restart risperidone or chlorpromazine therapy.
Start a benzodiazepine or a mood stabilizer.
Refer to supportive psychotherapy and psychoeducation, with close monitoring for early symptoms of psychosis.
Start an antipsychotic medication that had not been prescribed previously.
In this case, Option 1, with risperidone, was chosen. However, this was not the first treatment choice, which would have been to avoid starting any antipsychotic medication. Research indicates that restarting antipsychotic medication in a patient with a previous history of neuroleptic malignant syndrome increases the future risk of the syndrome. While this probably would be the safest option in the short term because it reduces risk, though, it might not be the safest option in the long term because lack of an antipsychotic medication in a patient with schizophrenia also increases the risk of relapse into psychotic symptoms. This not only can impair quality of life but also could become result in the patient's posing imminent danger to self or to others.
Research also indicates that a previous history of neuroleptic malignant syndrome increases the risk of its recurrence in future, if antipsychotic medications are restarted. Benzodiazepine medication usually helps in the acute management of psychosis, but lithium and other mood stabilizers independently are ineffective in the treatment of schizophrenia. Supportive psychotherapy and psychoeducation with close monitoring for early symptoms of psychosis may help to deal with a major psychiatric illnesses including schizophrenia. However, in absence of antipsychotic medication, these psychotherapeutic modalities usually are insufficient to prevent another psychotic breakdown in schizophrenia.
Despite the risks, Mr. X repeatedly insisted on restarting risperidone. He explained he felt only risperidone had helped him with sleep problems and psychotic symptoms. He did not want to try a new medication. He did not demonstrate any current psychotic, manic, or depressive symptoms, and he demonstrated cognitive capacity to understand the risks and benefits of taking risperidone. He said he understood the risk of recurrence of neuroleptic malignant syndrome and said he would call or come back to the emergency department if he noticed early symptoms.
Although he understood potential benefits and risks of all proposed treatments, he did not want to try a new medication because he was worried that it would not work as well. He was found competent to give informed consent.
This case brought a number of ethical issues regarding the use of risperidone that had precipitated neuroleptic malignant syndrome, a serious and even sometimes a fatal condition. As clinician, I used ethical principles including autonomy, beneficence and nonmaleficience to guide my decision.
One of a psychiatrist's ethical duties is to respect and nurture a competent patient's sense of autonomy. Mr. X is competent to make a decision, and agreeing with his preference to restart risperidone will support his sense of autonomy.
Except the unfortunate occurrence of neuroleptic malignant syndrome, Mr. X had benefited from risperidone. It rid him of the psychotic symptoms and as a result, he became more productive to his family and the society. Among all the neuroleptic medications, risperidone probably will be most beneficial in treating his psychiatric symptoms because it worked in the past. Other antipsychotic medications that have not been tried before may or may not work.
However, the principle of “first, do no harm” indicated I should avoid prescribing risperidone. For Mr. X, among all the treatment options, it carries the highest increased susceptibility to recurrence of neuroleptic malignant syndrome. The principle of nonmaleficience guided me to consider an alternative treatment regimen.
Finally, Justice Benjamin Cardozo's statement, “Every human being of adult years and sound mind has a right to determine what shall be done with his body” (Schloendorff v Society of New York Hospital), helped me in making my decision. I decided, reluctantly, to restart risperidone. I informed Mr. X and his wife about the early symptoms of neuroleptic malignant syndrome and advised them to seek medical attention if it were to reappear. They agreed with this treatment plan.
Editor's Note: This monthly presentation describes a case of a psychiatric disorder, discusses past treatment attempts, offers options for continuing treatment, and explains the reasons the solution was selected. Submissions of interesting psychiatric case reports are now being accepted for this department. Please e-mail
firstname.lastname@example.org for further information.
This case was provided by Gagan Dhaliwal, MD, adjunct assistant professor of psychiatry, University of South Alabama, Mobile, AL.